Is it dangerous to mix exercise with medication?djile/Shutterstock
Your allergy meds always make you sleepy—so does that mean you should take them after your CrossFit class? Can you pop an aspirin before heading out for a bike ride?
When it comes to mixing medications and exercise, the former can sometimes affect the latter. “If you’re using medications, you really need to be aware of all their potential effects, good and bad, on you,” says Dr. Michael Rieder, a professor in physiology and pharmacology, medicine and pediatrics at London’s University of Western Ontario. Here’s the scoop on which meds could clash with your cardio.
Beta blockersJacob Lund/Shutterstock
What are they? This group of medications can also be referred to as beta-adrenergic blocking agents. They are used to treat conditions such as hypertension (high blood pressure) and are also prescribed for conditions such as glaucoma, migraines or heart conditions.
Beta-blockers tend to lower the heart rate, which directly clashes with one of the effects of exercise: an increased heart rate. “This gives your body conflicting messages and people tend to get fatigued very quickly,” says Philip Emberley, director of pharmacy innovation with the Ottawa-based Canadian Pharmacists Association. “It’s very frustrating for people.”
What to do: While it’s a good idea to speak with your physician or pharmacist about how to accommodate exercise while taking beta blockers, Emberley also suggests asking if a beta blocker is absolutely necessary. “In some cases it is, and in some cases there are alternatives,” he says. If it is necessary, he suggests beginning with as low a dose as possible to see if your ability to exercise is adversely affected.